Alert archive / Texas / Flash Flood Warnings in 2012

Flash Flood Warning 23, NWS Houston/Galveston, TX

March 29, 2012Burleson County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Mar 29, 2012, 3:53 PM CDT for Burleson County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2012, 3:53 PM CDT (20:53 UTC)
Expired
Mar 29, 2012, 6:00 PM CDT
In force
2 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Burleson County, TX

The radar

The Ft Hood radar (KGRK), 71 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.9 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2012-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2012-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

018 
WGUS54 KHGX 292053
FFWHGX
TXC051-292300-
/O.NEW.KHGX.FF.W.0023.120329T2053Z-120329T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
353 PM CDT THU MAR 29 2012

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BURLESON COUNTY IN SOUTHEAST TEXAS...

* UNTIL 600 PM CDT

* AT 351 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH     
  FLOODING WAS OCCURRING IN THE WARNED AREA. RAINFALL TOTALS OF TWO  
  TO TWO AND A HALF INCHES HAVE FLOODED SEVERAL ROADS AND PORTIONS   
  OF HIGHWAY 21 ARE DOWN TO ONE LANE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...CALDWELL.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3066 9660 3040 9659 3040 9678 3064 9678

$$
2 follow-up statements
992 
WGUS74 KHGX 292158
FFSHGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
458 PM CDT THU MAR 29 2012

TXC051-292300-
/O.CON.KHGX.FF.W.0023.000000T0000Z-120329T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BURLESON TX-
458 PM CDT THU MAR 29 2012

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL BURLESON COUNTY
UNTIL 600 PM CDT...

AT 500 PM CDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS 
NOW WELL SOUTH OF THE WARNED AREA. ONLY LIGHT RAIN OR DRIZZLE WILL 
BE POSSIBLE THROUGH 600 PM CDT. 

THE FLASH FLOOD WARNING WILL REMAIN IN EFFECT TO ALLOW FOR SOME 
EXTRA TIME FOR EARLIER FLOOD WATERS TO RECEDE AND ASSOCIATED ROAD 
CLOSURES TO COME TO AN END IN AND AROUND THE CALDWELL AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3066 9660 3040 9659 3040 9678 3064 9678

$$
302 
WGUS74 KHGX 292255
FFSHGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
555 PM CDT THU MAR 29 2012

TXC051-292309-
/O.EXP.KHGX.FF.W.0023.000000T0000Z-120329T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BURLESON TX-
555 PM CDT THU MAR 29 2012

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL BURLESON
COUNTY WILL BE ALLOWED TO EXPIRE AT 600 PM CDT...

DOPPLER RADAR INDICATES THAT HEAVY RAINFALL HAS COME TO AN END 
ACROSS THE WARNED AREA. IF ANY FLOODING IS STILL OBSERVED...PLEASE 
REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3066 9660 3040 9659 3040 9678 3064 9678

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Mar 29, 3:41 PM CDT, 12 minutes earlier.

Area forecast discussion, Mar 29, 3:41 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
341 PM CDT THU MAR 29 2012

.DISCUSSION...
A RATHER ACTIVE DAY FOR SE TX TODAY AS A COUPLE OF DISTURBANCES
MOVE SLOWLY ACROSS THE AREA. HEAVY RAINS THE MAIN ISSUE FOR THE
SYSTEM OVER THE SRN HALF OF THE CWA...WITH HAIL REPORTED IN THE
STORMS OVER THE NRN HALF. RADAR SIGNATURE OF THE SRN VORT MAX A
BIT INTERESTING LOOKING AS IT SWIRLS ACROSS TO THE E/NE.

THE ACTIVE/WET PATTERN LOOKS TO CONTINUE THROUGH FRI WITH MAYBE
LINGERING ISSUES OVER THE WEEKEND. PERSISTENT SWLY FLOW ALOFT A
BIG FACTOR WITH THE TIMING OF THE EMBEDDED SHORTWAVES BEING THE
MAIN FCST PROBLEM. LATEST RUNS HAVE BACKED OFF ON POPS TOMORROW
AS THE PROGGED TRACK OF THE NEXT S/WV IS FURTHER SOUTH INTO THE
OFFSHORE WATERS. HOWEVER BASED ON CURRENT TRENDS/EXTRAPOLATIONS
OF SATELLITE LOOPS...THINK THAT SCT POPS STILL LOOK GOOD FOR US
TOMORROW/TOMORROW NIGHT. HEAVY RAINS/FLOODING SHOULD REMAIN THE
MAIN THREATS THROUGH THIS TIMEFRAME GIVEN THE HIGH PWS AND SLOW
STORM MOTIONS. MODELS NOT SHOWING A LOT BY WAY OF S/WVS FOR THE
WEEKEND BUT HARD TO IGNORE THIS PERSISTENT LARGER SCALE PATTERN
AND THE POSSIBILITY OF ADDITIONAL S/WVS. POPS MON/TUES TO FOCUS
MORE ON THE APPROACH/PASSAGE OF A COLD FRONT. EXTENDED GUIDANCE
IN GENERAL AGREEMENT WITH A FROPA LATE MON/EARLY TUES. BUILDING
UPPER RIDGE AND DEVELOPING OFFSHORE FLOW SHOULD BRING DRIER AND
MORE SEASONAL TEMPS THROUGH THE MIDDLE OF NEXT WEEK. 41

&&

.MARINE...
STORM CLUSTER SHOULD DEPART THIS EVENING AND JUST HAVE LINGERING
ISO/SCT SHRA/TSRA TONIGHT AND AGAIN TOMORROW THOUGH MAY BE MORE
SHRA/TSRA. SSE 10-15 KNOTS WILL BE THE PREVAILING WIND THROUGH THE
WEEKEND. A POTENT COLD FRONT MOVES OFF THE COAST LATE MONDAY EARLY
TUESDAY AND SCA CONDITIONS EXPECTED POST FROPA.
45

&&

.AVIATION...
MESSY WITH MCS OVER HGX RADAR SITE MOVING OUT THE EAST. SCATTERED
SHRA/TSRA OVER THE NORTHERN TERMINALS WILL BE SLOWER TO CLEAR BUT
WITH LOSS OF HEATING SHOULD SLOWLY DISSIPATE. MVFR/IFR CIGS A GOOD
BET TONIGHT ACROSS THE WHOLE AREA WITH THE MOIST GROUND AND LIGHT
ONSHORE FLOW AFTER ALL THIS PRECIP.
45
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      66  81  67  83  67 /  50  50  50  20  20
HOUSTON (IAH)              66  82  67  82  67 /  60  50  50  20  20
GALVESTON (GLS)            70  78  71  77  69 /  60  50  50  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Mar 29, 3:43 PM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
343 PM CDT THU MAR 29 2012

TXZ163-164-176>179-195>200-210>214-226-227-235>238-302045-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
343 PM CDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT
SHOWERS AND THUNDERSTORMS WILL BE ENDING FROM THE WEST AS THE
UPPER LEVEL DISTURBANCES RESPONSIBLE FOR THIS ACTIVITY MOVES OFF
TO THE NORTHEAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ELEVATED RAIN CHANCES WILL REMAIN IN PLACE FOR FRIDAY AND FRIDAY
NIGHT AS MORE DISTURBANCES MOVE IN FROM THE SOUTHWEST. LOCALLY
HEAVY RAINS WILL REMAIN THE PRIMARY ISSUE WITH THE STORMS THAT ARE
EXPECTED TO DEVELOP. RAINFALL AMOUNTS COULD AVERAGE FROM ONE HALF
TO ONE INCH WITH ISOLATED 2 TO 3 INCHES POSSIBLE.

ISOLATED TO SCATTERED ACTIVITY WILL REMAIN IN THE FORECAST ACROSS
SOUTHEAST TEXAS FOR SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Mar 29, 10:02 AM CDT, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1002 AM CDT THU MAR 29 2012

TXZ226-235-236-291600-
JACKSON-MATAGORDA-WHARTON-
1002 AM CDT THU MAR 29 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 959 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM OVER EAST CENTRAL JACKSON
COUNTY...NEAR LA WARD MOVING NORTHEAST AT 15 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 2 INCHES
PER HOUR WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...MIDFIELD...LOUISE...
BLESSING AND LA WARD.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 2920 9634 2889 9607 2877 9642 2891 9656
TIME...MOT...LOC 1502Z 228DEG 12KT 2890 9641
Special weather statement, Mar 29, 2:57 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
257 PM CDT THU MAR 29 2012

TXZ195-196-292030-
BRAZOS-BURLESON-
257 PM CDT THU MAR 29 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTH OF CALDWELL...MOVING SOUTHEAST AT
10 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER HAS BEEN REPORTED WITH
THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...CHRIESMAN...SNOOK AND
CALDWELL.

GUSTY WINDS MAY CAUSE SMALL TREE BRANCHES TO BE BROKEN...AND
UNSECURED OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE
OR NON-CONVERTIBLE AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 3056 9695 3066 9679 3074 9660 3070 9656
      3071 9653 3040 9616 3040 9619 3039 9620
      3036 9628 3038 9631 3032 9651 3033 9656
      3029 9666 3031 9669 3031 9674
TIME...MOT...LOC 1957Z 317DEG 10KT 3058 9669

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 8:51 PM CDTFlash Flood WarningHGXBrazos, Burleson69 min
Mar 28, 9:45 PM CDTAreal Flood AdvisoryHGXBrazos, Grimes, Madison, Walker2 hr
Mar 28, 10:00 PM CDTAreal Flood AdvisoryHGXBrazos, Burleson108 min
Mar 28, 11:45 PM CDTAreal Flood AdvisoryHGXBrazos, Burleson, Grimes, Houston, Madison, Montgomery and 3 more3 hr
Mar 29, 10:02 AM CDTSpecial Weather StatementHGXJackson58 min
Mar 29, 10:41 AM CDTAreal Flood AdvisoryHGXJackson, Matagorda, Wharton3 hr
Mar 29, 11:56 AM CDTSpecial Marine WarningHGX64 min
Mar 29, 12:34 PM CDTSpecial Marine WarningHGX86 min
Mar 29, 1:58 PM CDTSpecial Marine WarningHGX92 min
Mar 29, 2:31 PM CDTAreal Flood AdvisoryHGXChambers, Harris, Liberty, Montgomery119 min
Mar 29, 2:53 PM CDTFlash Flood WarningHGXHarris, Montgomery2 hr
Mar 29, 2:57 PM CDTSpecial Weather StatementHGXBurleson33 min
Mar 29, 6:16 PM CDTAreal Flood AdvisoryHGXMadison59 min

Nearby

Flash Flood Warnings in Texas, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.